Georgia, 2018

Damaging Winds in Georgia, June 22, 2018

June 22, 2018 · NWS TAE · 2 events in 1 county or zone

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 22, 9:02 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 22, 9:02 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1002 AM EDT Fri Jun 22 2018

.UPDATE...

Convective development is occurring as anticipated this morning.
However, coverage is a bit higher than expected and we have
adjusted PoPs upward across the Florida Big Bend west to the
Panama City area and north into the Valdosta region. The remainder
of the forecast is on track.

&&

.PREV DISCUSSION [651 AM EDT]...

.NEAR TERM [Through Today]...

Shower and thunderstorm activity will initiate much earlier today as
the upper trough axis will swing through the region. Expect
scattered showers and storms to initiate as early as mid-morning
across the Florida Panhandle and spread eastward through the day. As
typical for this time of year, the atmosphere will be primed for a
few wet micro-bursts. However, severe weather is not expected today.
Given the earlier start for convection today, afternoon highs will
run few degrees cooler than the past several days, with readings in
the low 90s.

.SHORT TERM [Tonight Through Sunday]...

As the upper low over the Ohio Valley opens up and lifts to the
northeast, the upper flow across the eastern CONUS will become
zonal Saturday with upper ridging beginning to build in on Sunday.
The low level flow will continue to be from the west to southwest
as the Bermuda ridge axis remains across the central Gulf. Despite
the moist low level flow, time height cross sections show the
intrusion of dry air in the mid levels. This should result in
below seasonal diurnal convection over the weekend with PoPs
generally 30% or less. Highs will be in the lower to mid 90s with
lows in the mid 70s.

.LONG TERM [Sunday Night Through Friday]...

Deep layer moisture returns to the area next week along with a
more typical summertime pattern with diurnal showers and
thunderstorms. Highs will be in the lower to mid 90s with
lows in the mid 70s.

.AVIATION [Through 12Z Saturday]...

VFR conditions expected through the period outside of SHRA/TSRA.
Expect sct SHRA/TSRA to continue to develop across the Florida
Panhandle this morning and spread eastward, affecting ECP, TLH,
and VLD through mid afternoon. Confidence is too low to include
TSRA in DHN and ABY at this time. Reductions in vsby/CIGs and
briefly gusty winds will be possible with any SHRA/TSRA.
Prevailing winds out of the southwest around 10kts at all sites,
becoming light after sunset.

.MARINE...

Moderate west winds will continue through Saturday with winds
light to occasionally moderate winds and low seas through early
next week.

.FIRE WEATHER...

Outside of high dispersions across the Florida Panhandle and western
Big Bend this afternoon, hazardous fire weather conditions are not
expected.

.HYDROLOGY...

A wet pattern will return next week. Local rivers are steady or
falling at this time. QPF over the next seven days is 1.25 inches or
less.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   93  74  93  75  95 /  60  10  10  10  20
Panama City   88  79  88  78  89 /  60  10  10  10  20
Dothan        92  75  93  75  94 /  20  10  20  10  10
Albany        93  75  94  75  97 /  30  20  30  10  10
Valdosta      93  73  94  75  96 /  60  10  20  10  20
Cross City    90  75  91  76  92 /  20  10  10  10  20
Apalachicola  89  78  89  78  90 /  40  10  10  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

UPDATE...Wool
NEAR TERM...Pullin
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Pullin
MARINE...Barry
FIRE WEATHER...Pullin
HYDROLOGY...McD

In the hours before

Special weather statement, Jun 22, 9:04 AM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1004 AM EDT FRI JUN 22 2018

FLZ016-GAZ156-221430-
Gadsden FL-Decatur GA-
1004 AM EDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GADSDEN AND
SOUTHEASTERN DECATUR COUNTIES UNTIL 1030 AM EDT...

At 1003 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Quincy, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quincy, Gretna, Attapulgus, Laingkat, Shady Rest, Littman, Mount
Pleasant, Florence, Quincy Airport, Branchville, Dogtown and
Faceville.

LAT...LON 3062 8473 3077 8471 3081 8444 3058 8447
TIME...MOT...LOC 1403Z 264DEG 17KT 3070 8465

04-MCD
Special weather statement, Jun 22, 10:50 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1150 AM EDT FRI JUN 22 2018

FLZ018-019-221615-
Inland Jefferson FL-Madison FL-
1150 AM EDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON AND NORTH
CENTRAL MADISON COUNTIES UNTIL 1215 PM EDT...

At 1150 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Monticello, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lovett and Ashville.

LAT...LON 3052 8355 3056 8378 3065 8376 3066 8368
      3065 8356 3065 8354
TIME...MOT...LOC 1550Z 286DEG 54KT 3060 8370

04-MCD
Special weather statement, Jun 22, 11:04 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1204 PM EDT FRI JUN 22 2018

GAZ159-221630-
Brooks GA-
1204 PM EDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROOKS COUNTY UNTIL
1230 PM EDT...

At 1203 PM EDT, Doppler radar was tracking a strong thunderstorm near
Quitman, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Brooks Co A/p, Dixie and Empress.

LAT...LON 3066 8371 3081 8370 3085 8348 3065 8350
TIME...MOT...LOC 1603Z 256DEG 37KT 3075 8364

04-MCD
Special weather statement, Jun 22, 11:15 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1215 PM EDT FRI JUN 22 2018

FLZ019-GAZ159-160-221645-
Madison FL-Brooks GA-Lowndes GA-
1215 PM EDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MADISON...
SOUTHWESTERN LOWNDES AND SOUTHEASTERN BROOKS COUNTIES UNTIL 1245 PM
EDT...

At 1215 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Quitman, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Valdosta, I-75 At Exit 16, Remerton, Pinetta, Valdosta
Regional Airport, Kinderlou, Lovett, Nankin, Empress, Clyattville,
Brooks Co A/p, Blue Springs and I-75 At Exit 11.

LAT...LON 3064 8328 3063 8329 3063 8328 3059 8328
      3060 8358 3083 8360 3089 8326
TIME...MOT...LOC 1615Z 256DEG 37KT 3065 8348

04-MCD

The radar

The Moody AFB radar (KVAX), 38 km away, was scanning. The volume nearest the first event began at 16:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
June 22, 11:36 AM EST
Where
Lowndes County, 1.78 mi W of Kinderlou
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.800, -83.390

A tree was blown down on Old Quitman Highway south of Highway 84.

Thunderstorm Wind, Lowndes

When
June 22, 11:48 AM EST
Where
Lowndes County, 1.5 mi ENE of Remerton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.850, -83.288

A tree was blown down onto a power line near the 1600 block of North Patterson Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765582, 765583.